Alert archive / New Jersey / Gale Watches in 2020

Gale Watch 21, NWS Philadelphia/Mount Holly

November 28, 2020

NWS Philadelphia/Mount Holly issued this gale watch at Nov 28, 2020, 3:31 PM EST. It took effect at Nov 30, 2020, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 28, 2020, 3:31 PM EST (20:31 UTC)
In effect from
Nov 30, 2020, 6:00 AM EST
Expired
Nov 29, 2020, 2:41 AM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

683 
WHUS71 KPHI 282031
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
331 PM EST Sat Nov 28 2020

ANZ430-431-450>455-290945-
/O.NEW.KPHI.GL.A.0021.201130T1100Z-201201T0600Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
331 PM EST Sat Nov 28 2020

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt and seas 
  7 to 12 ft possible.

* WHERE...Portions of Atlantic coastal waters and Delaware Bay 
  Waters. 

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
1 follow-up statement
945 
WHUS71 KPHI 290741
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
241 AM EST Sun Nov 29 2020

ANZ450>455-292045-
/O.UPG.KPHI.GL.A.0021.201130T1100Z-201201T0600Z/
/O.NEW.KPHI.GL.W.0027.201130T1100Z-201201T0000Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
241 AM EST Sun Nov 29 2020

...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST MONDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt and seas 
  7 to 12 ft expected.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...From 6 AM to 7 PM EST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ430-431-292045-
/O.UPG.KPHI.GL.A.0021.201130T1100Z-201201T0600Z/
/O.NEW.KPHI.GL.W.0027.201130T1100Z-201130T2100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
241 AM EST Sun Nov 29 2020

...GALE WARNING IN EFFECT FROM 6 AM TO 4 PM EST MONDAY...

* WHAT...Southeast winds 15 to 25 kt with gusts up to 40 kt and 
  rough waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...From 6 AM to 4 PM EST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds will occur mid to late
  Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Staarmann

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Nov 28, 12:21 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 28, 12:21 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1221 PM EST Sat Nov 28 2020

.SYNOPSIS...
High pressure will build towards the area this weekend,
before eventually moving offshore Sunday afternoon. A complex
low pressure system will move in from the southwest on Monday
and will slowly lift north of the area on Tuesday. High Pressure
will then build in towards the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No significant changes to the previous forecast, as no
significant weather on tap for the rest of the afternoon. Will
make minor adjustments to the hourly grids based on latest
surface obs, and will trend max temps up by a degree or so.

Winds should pick up going into the afternoon, out of the NW at
10-15 mph with 20-25 mph gusts, with the strongest winds where
the sun will break out from the variable clouds over the region.

Highs today should be slightly above seasonal averages, as the
west to west-northwest winds that develop by afternoon should
provide some downsloping to counter the cold advection that
occurs. Basically used a statistical consensus for max
temperatures, with most guidance in good agreement. Resulting
values are in the mid to upper 40s in the Poconos and vicinity
(where clouds may be more persistent), and 50s to around 60
elsewhere (highest in Delmarva).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The shortwave trough will swing quickly offshore this afternoon
and evening, leaving broad midlevel ridging in its wake for the
eastern U.S. A surface high will barrel eastward into the Mid-
Atlantic tonight, moving offshore on Sunday. Winds will diminish
after sunset, and may become light and variable overnight. With
clearing skies from the upstream large-scale descent, expect a
good night of radiational cooling across the area. Trended low
temperatures down a degree or two in most spots, especially
outside of the urban corridor. If winds decouple quickly, low
temperatures may be a few degrees lower than forecast, but I am
a little hesitant to go much lower than guidance given that the
surface high does look to move south of the area and that its
timing is not overly favorable for quick evening decoupling.

Winds will be lighter on Sunday, with a transition in direction
from west to south. Mostly sunny skies are expected to start the
day, with perhaps a gradual increase in high cloudiness during
the afternoon as the early week system begins to influence the
area. Currently think maximum temperatures will be similar to
those seen today.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Overview...

As mentioned in previous discussions a hemispheric pattern
change is expected next week, with the overall synoptic pattern
becoming characterized by a longwave trough over eastern North
America, and a high amplitude ridge over the west.

In terms of specifics, a southern stream low (at present a
cutoff low over the desert southwest) will constructively phase
with a northern shortwave in the vicinity of the Ohio
Valley/Great Lakes Sunday night into Monday. This system will
become a closed low which will only slowly lift north through
mid-week, with the cold core making its closest approach to our
area on Tuesday. The system's surface low will pass to our west
Monday into Tuesday with High Pressure then returning for the
middle of the week. Another shortwave will rotate cyclonically
around the western periphery of this initial low towards the
middle of next week, with another area of low pressure
potentially approaching our area from the south late week into
next weekend.

Dailies...

Sunday night-Monday... This will be the most active period of
the extended as the strengthening southern stream low makes it
closest approach to our area. Rain chances will begin to
increase toward daybreak Monday as warm advection aloft gets
into gear, with rainfall overspreading the entire region Monday
morning as the low approaches. There is a fairly robust
synoptic setup for locally moderate-heavy rainfall on Monday as
we will find ourselves in the left exit region of the southern-
stream UL jet (although we are a bit removed of the right
entrance of the northern jet, so we don't get the complimentary
jet interaction), while at the low-levels intense warm
air/moisture advection will occur driven by a strong LLJ (850
flow approaching 60-70kts near the coast). Guidance continues to
indicate some surface-based instability present late Monday
morning into Monday afternoon which yields potential for some
shallow convection. Did add slight-chance thunder to the
forecast to account for this, and may also need to watch for a
low-topped severe threat (given the very strong wind fields
aloft). QPF amounts are generally similar to the previous
forecast (e.g. in the 0.75-1.5 inch range), which (if accurate)
would be a good soaking but would likely not lead to many
significant hydro impacts.

Beyond the rainfall potential, winds will need to be watched
with this system due to the aforementioned LLJ. Per usual in
these warm advective, southerly flow regimes the main question
is if any of this anomalously-high momentum will mix down to
the surface. For this package generally went with peak overland
gusts in the 25-35kt range for Monday, but sustained winds and
gusts will probably reach wind advisory criteria along and near
the coast (where the LLJ is strongest and low-lvl stability
lowest). On a somewhat- related note, went on the higher end of
guidance for MaxTs and dewpoints on Monday, as guidance tends to
underestimate the thermodynamic response in these setups.

Monday night-Tuesday... The first cold front associated this
system looks to cross the area Monday evening, and the system's
dry slot then moves into our area. This should result in any
rainfall tapering off, with temperatures steadily cooling
through the night. While steady rain and showers are generally
expected to end overnight, thermodynamic profiles are supportive
of drizzle, so I added mention of this to the forecast. Heading
into Tuesday, we may see some light precipitation as the mid-
lvl cold core approaches, but do not expect anything significant
(and ptype would likely remain as rain/drizzle). It will be
noticeably cooler on Tuesday with highs generally in the upper
40s. As the colder and drier air filters in late in the day,
there may be a brief window of elevated winds primarily during
the evening if boundary layer mixing occurs. Updated the wind
forecast to reflect this.

Wednesday-Thursday... A respite from active weather is expected
in this time period as the low lifts northward and high pressure
builds in from the south. Wednesday will be seasonably cool with
highs only in the low to mid 40s, while temps should warm up
about 5 degrees on Thursday. Another low potentially approaches
from the south Friday/Saturday but the track/timing of this
system is still uncertain.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR. SCT-BKN clouds at 4000-6000 ft. W-NW winds 10-15 t
with gusts up to 20 kt. Moderate confidence.

Tonight...VFR with west to northwest winds up to 10 kt in the
evening becoming light and more variable during the overnight
hours. High confidence.

Outlook...

Sunday-Sunday night... VFR although CIGs will likely start to
gradually lower Sunday night as a storm system approaches. Winds
mostly light and variable on Sunday but becoming mainly light
south or southwest. Overnight, a 5 to 10 kt southeast wind
should develop. High confidence.

Monday-Monday night... Sub-VFR conditions expected much of the
day Monday in rain, which may be heavy at times. Conditions may
turn drier overnight but lingering restrictions are possible.
Southeast winds during the day could gust 25 to 35 kt, with a
period of higher gusts possible especially near the coast. LLWS
will also be possible, particularly at sites where wind gusts
are weaker. Winds should diminish overnight. Moderate
confidence.

Tuesday-Tuesday night... Mainly MVFR or VFR. Winds becoming
south or southwest at 5 to 15 kt. Higher gusts possible from 21Z
to 03Z. Moderate confidence.

Wednesday... VFR, with W-SW winds 10-15kts. Moderate confidence.

&&

.MARINE...
West to northwest winds 10 to 20 kt. Cannot rule out a gust or
two to 25 kt in the afternoon, but think conditions will remain
predominantly sub-advisory. Winds are expected to diminish
slowly tonight. Seas generally near or below 3 feet are expected
through tonight.

Outlook...

Sunday...Sub-advisory winds/seas expected.

Monday... S-SE winds increase considerably Monday morning to
gale force with gusts to 40-45kts on the ocean waters. Cannot
rule out a brief period of storm force gusts up to 50 kts
during the late afternoon or evening. Seas will also increase
into the 8-12ft range. Rain expected with thunderstorms
possible.

Monday night-Wednesday... SCA conditions expected for more or
less the entirety of this period with SW wind gusts remaining
around 25kts and seas only gradually decreasing from around 8
ft Monday night to 5-6ft on Wednesday.

&&

.TIDES/COASTAL FLOODING...
With the strong storm system affecting the Northeast and Mid-
Atlantic on Monday and the full moon early Monday morning, the
threat for coastal flooding will be elevated on the Atlantic
coast, Delaware Bay, the tidal Delaware River, and the eastern
shore of Chesapeake Bay. The main high tide of interest is
Monday morning (the higher of the two astronomical tides), but
this will also be a little on the early side relative to the
increasing onshore winds. Nevertheless, guidance is suggesting
at least some potential for spotty to widespread minor coastal
flooding for the Monday morning high tide.

We have somewhat increased concern for Delaware Bay, the tidal
Delaware River, and the eastern shore of Chesapeake Bay, where
strong south to southeast winds and later high tides relative to
the Atlantic coast both would favor higher observed anomalies.
The latest forecast goes well above consensus in these areas for
the Monday high tides, with some spots reaching minor flooding.
Will be monitoring model trends closely, as timing and track
changes of the surface low will be critical in determining the
ultimate coastal flooding impacts from this storm.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Carr
Near Term...CMS/MPS
Short Term...CMS
Long Term...Carr/Staarmann
Aviation...CMS/Carr/Staarmann
Marine...CMS/Carr/Staarmann
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Nov 28, 3:13 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
313 AM EST Sat Nov 28 2020

DEZ001>003-MDZ012-015-019-020-NJZ001-007>010-012-015>019-021-PAZ054-
055-060>062-070-071-101>106-290815-
New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Cumberland-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
313 AM EST Sat Nov 28 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>452-290815-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
313 AM EST Sat Nov 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force southeasterly winds are expected to develop Monday into
Monday night as a strong storm system moves across the eastern U.S. A
brief period of gusts near storm force is possible during the late
afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ013-014-020-022>027-290815-
Delaware Beaches-Western Monmouth-Eastern Monmouth-Ocean-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
313 AM EST Sat Nov 28 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong southeasterly winds are forecast to develop on Monday.
Sustained winds near 30 mph with gusts in excess of 50 mph are
possible which may lead to minor wind damage and isolated power
outages.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-453>455-290815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
313 AM EST Sat Nov 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force southeasterly winds are expected to develop Monday into
Monday night as a strong storm system moves across the eastern U.S.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Staarmann

Nearby

Gale Watches in New Jersey, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.